MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. BARD SOFT MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. BARD SOFT MESH; SURGICAL MESH
Catalog Number 0117010
Medical Device Problem Code Torn Material (3024)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As initially reported same lot samples are available to be returned for evaluation.Multiple attempts have been made to secure the samples return, however to date the samples have not been returned.Without having a sample to evaluate, at this time an evaluation for root cause cannot be conducted.If / when the samples are returned and an evaluation has been conducted a supplemental mdr will be submitted.A review of the manufacturing records was performed and found that the lot was manufactured to specification.As reported the mesh was tailored by the user, the precautions section of the instructions for use (ifu), which are provided with the device states, "intact bard® soft mesh exhibits high burst and tensile strength.However, when custom tailoring, in special circumstances where excessive force is placed on the mesh, the following guidelines may be helpful: when cutting a notch in the mesh, a v-shape with a radiused point will withstand more force than a v-shape which comes to a sharp point." note: the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
It is alleged that during an open inguinal hernia repair while using a bard soft mesh, upon removing the soft mesh from the packaging, it was noted prior to use, (before tailoring the mesh) that the edges of the soft mesh were irregularly shaped.As reported, the surgeon performed the "pantalon technique" during an open inguinal hernia repair and while suturing the mesh, the mesh tore.The surgeon continued to fixate the mesh.However, with "longer suture points" without any issue and completed the case.As reported the mesh was implanted because, according to the surgeon's criteria, the mesh did not present any danger or risk to the patient.As reported, there has been no patient injury.
 
Additional Manufacturer Narrative
This is an addendum to document the return and evaluation of same lot samples.As the original sample remains implanted in the patient evaluation of the actual sample cannot be performed.However, eight same lot samples were returned for evaluation.The same lot sample evaluations found that the samples did not exhibit any irregularities in cut edges, the same lot samples were noted to be the correct shape and when measured were within dimensional specification.As the same lot samples were determined to meet specifications the root cause for the issue experienced by the user remains undetermined.The ifu states that a minimum of a 4 mm bite should be used when fixating the mesh.Additionally, the implanted mesh was tailored by the surgeon prior to implanting, the ifu offers guidelines when tailoring the mesh to ensure a strong repair.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Regarding fixation the instructions-for-use states, ¿davol permanent or absorbable fixation devices or nonabsorbable monofilament sutures are recommended to properly secure the prosthesis.If absorbable fixation devices are used, they must be indicated for use in hernia repair.A minimum of a 4 mm bite should be used.Care should be taken to ensure that the mesh is adequately fixated to the abdominal wall.If necessary, additional fasteners and/ or sutures should be used.¿ regarding tailoring the mesh the instructions-for-use states, ¿intact bard soft mesh exhibits high burst and tensile strength.However, when custom tailoring, in special circumstances where excessive force is placed on the mesh, the following guidelines may be helpful: when cutting a notch in the mesh, a v-shape with a radiused point will withstand more force than a v-shape which comes to a sharp point.".

Brand Name
BARD SOFT MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key6861133
Report Number1213643-2017-00579
Device Sequence Number1325484
Product Code FTL
UDI-Device Identifier00801741030871
UDI-Public(01)00801741030871(17)220228(10)HUBQ1031
Combination Product (Y/N)N
PMA/510(K) Number
K052155
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Catalogue Number0117010
Device Lot NumberHUBQ1031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2017
Initial Date Received by Manufacturer 08/17/2017
Supplement Date Received by Manufacturer10/25/2017
Initial Report FDA Received Date09/13/2017
Supplement Report FDA Received Date11/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1